Maine, 2005

Lightning Strikes in Maine, July 27, 2005

July 27, 2005 · NWS GYX · 2 events in 2 counties and zones

Lightning struck several buildings in York and Cumberland Counties. In the town of Cumberland, lightning ignited a fire in the attic of a home after it struck the roof.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Lightning struck several buildings in York and Cumberland Counties. In the town of Cumberland, lightning ignited a fire in the attic of a home after it struck the roof. In Saco, lightning struck the detached garage of a home and ignited a fire which totally destroyed the structure.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 27, 1:59 PM EST, 1 hour 1 minute earlier.

Area forecast discussion, Jul 27, 1:59 PM EST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
259 PM EDT WED JUL 27 2005

.SHORT TERM (TONIGHT THROUGH THURSDAY)...SEVERE THUNDERSTORM WATCH
692 IN EFFECT UNTIL 8 PM EDT. SHOWERS AND THUNDERSTORMS LIKELY
THROUGH EARLY EVENING. SOME THUNDERSTORMS MAY PRODUCE DAMAGING
WINDS. SHOWERS AND THUNDERSTORMS WILL END OVERNIGHT AS A COLD
FRONT MOVES SOUTHEAST ACROSS THE AREA. HIGH PRESSURE BUILDING IN
BEHIND THE FRONT THURSDAY WILL BRING COOLER AND LESS HUMID WEATHER
WITH MOSTLY SUNNY SKIES.
&&

.LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...MUCH COOLER AND
DRIER AIR WILL CONTINUE TO ENTER THE REGION THU NIGHT INTO FRI.  A
COLD FRONT WILL DISSIPATE AT IT CROSSES THE REGION FRI AFTN.  BEST
VERT MOTION ASSOCIATED WITH UPPER AIR SUPPORT SWINGS N OF OUR
FORECAST AREA.  FOR NOW...WILL ADD A CHC OF SHRA TO THE MTNS AND
LEAVE THE REST OF THE REGION IN THE SLGT CHC CATEGORY.

RELATIVELY DRY PATTERN CONTINUES THROUGH THE WEEKEND.  NEXT
SIGNIFICANT TROUGH A COLD FRONT WILL APPROACH EARLY NEXT WEEK.
&&

.AVIATION...SEVERE THUNDERSTORM WATCH 692 IN EFFECT UNTIL 8 PM
EDT. SHOWERS AND THUNDERSTORMS LIKELY THROUGH EARLY EVENING. SOME
THUNDERSTORMS MAY PRODUCE DAMAGING WINDS. VFR CONDITIONS OVERNIGHT
AND THURSDAY EXCEPT FOR PATCHY VALLEY FOG LATE TONIGHT AND EARLY
THURSDAY MORNING.
&&

.MARINE...IN THE SHORT TERM...SEVERE THUNDERSTORM WATCH 692 IN
EFFECT UNTIL 8 PM EDT. SHOWERS AND THUNDERSTORMS LIKELY THROUGH
EARLY EVENING. SOME THUNDERSTORMS MAY PRODUCE DAMAGING WINDS.
SMALL CRAFT ADVISORY IN EFFECT FOR SEAS. SEAS 3 TO 5 FEET TONIGHT
WILL SUBSIDE TO 2 TO 4 FEET THURSDAY. WINDS WILL REMAIN BELOW
SMALL CRAFT ADVISORY CRITERIA THURSDAY.
&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...SEVERE THUNDERSTORM WATCH FOR MEZ007-012-018>028 UNTIL 8 PM
     WEDNESDAY.
NH...SEVERE THUNDERSTORM WATCH FOR NHZ003>010-013-014 UNTIL 8 PM
     WEDNESDAY.
MARINE...SEVERE THUNDERSTORM WATCH FOR ANZ150 UNTIL 8
     PM WEDNESDAY.
     ...SMALL CRAFT ADVISORY FOR ANZ150 UNTIL 3 AM
     THURSDAY.
&&
Hazardous weather outlook, Jul 27, 12:30 PM EST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
130 PM EDT WED JUL 27 2005

ANZ150-MEZ007>009-012>014-018>028-NHZ001>010-013-014-281238-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
COASTAL WATERS FROM STONINGTON (DEER ISLE) ME TO MERRIMACK RIVER MA
OUT 25 NM-
INCLUDING THE CITIES OF...ALFRED...AUBURN...AUGUSTA...BATH...
BELFAST...BERLIN...BETHEL...BETHLEHEM...BIDDEFORD...
BOOTHBAY HARBOR...BRIDGTON...BRUNSWICK...CAMDEN...CLAREMONT...
COBURN GORE...COLEBROOK...CONCORD...CONWAY...DAMARISCOTTA...DERRY...
DOVER...DURHAM...EUSTIS...EXETER...FAIRFIELD...FARMINGTON...
FRANKLIN...FRYEBURG...GARDINER...HAMPTON...HENNIKER...JACKMAN...
KITTERY...LACONIA...LANCASTER...LEBANON...LEWISTON...LINCOLN...
LINCOLNVILLE...LITTLETON...MECHANIC FALLS...MEREDITH...
MOULTONBOROUGH...NAPLES...NEW LONDON...NORTH WINDHAM...NORTHWOOD...
OAKLAND...OSSIPEE...PITTSFIELD...PLYMOUTH...PORTLAND...PORTSMOUTH...
RANGELEY...ROCHESTER...ROCKLAND...RUMFORD...SALEM...SANFORD...
SEARSPORT...SKOWHEGAN...SOUTH PARIS...SOUTH PORTLAND...THORNDIKE...
TOPSHAM...TURNER...WATERVILLE...WESTBROOK...WISCASSET AND WOODSVILLE
839 AM EDT WED JUL 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE

.DAY ONE...TODAY AND TONIGHT

*** UPDATE ***

SEVERE THUNDERSTORM WATCH BOX NUMBER 692 ISSUED UNTIL 800 PM (REFER
TO SPSGYX).  ISOLATED STORMS MAY CONTAIN WIND GUSTS UP TO 65 MPH.
THIS UPDATE IS TO EXPAND THE THREAT OF SEVERE WEATHER
THIS AFTERNOON AND THIS EVENING TO INCLUDE ALL OF SOUTHERN NEW
HAMPSHIRE AND SOUTHERN MAINE.  ISOLATED THUNDERSTORMS MAY CONTAIN
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Special weather statement, Jul 27, 9:00 AM EST, 6 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1000 AM EDT WED JUL 27 2005

MEZ018>028-NHZ005>010-013-014-271600-
INTERIOR YORK-INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-
INTERIOR WALDO-COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-
KNOX-COASTAL WALDO-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-
MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-
INCLUDING THE CITIES OF...NORTH WINDHAM...GORHAM...BRIDGTON...
LEWISTON...AUBURN...AUGUSTA...WATERVILLE...WINSLOW...GARDINER...
UNITY...BIDDEFORD...SACO...OLD ORCHARD BEACH...PORTLAND...
SOUTH PORTLAND...WESTBROOK...BATH...TOPSHAM...WALDOBORO...
BOOTHBAY HARBOR...WISCASSET...ROCKLAND...CAMDEN...THOMASTON...
BELFAST...LEBANON...HANOVER...PLYMOUTH...WOLFEBORO...CLAREMONT...
NEWPORT...CONCORD...LACONIA...TILTON-NORTHFIELD...MEREDITH...
ROCHESTER...DOVER...DURHAM...DERRY...LONDONDERRY...EXETER...
PORTSMOUTH...HAMPTON
1000 AM EDT WED JUL 27 2005

...STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...

THUNDERSTORMS ARE EXPECTED TO DEVELOP AND INCREASE ALONG AND AHEAD
OF A COLD FRONT THAT WILL MOVE SOUTHEAST ACROSS NEW HAMPSHIRE AND
MAINE THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY BECOME
SEVERE AND PRODUCE DAMAGING WIND GUSTS. VERY HEAVY RAIN AND
FREQUENT LIGHTNING ARE ALSO POSSIBLE WITH THESE STORMS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE RADIO OR
TELEVISION STATION FOR UPDATED INFORMATION THIS AFTERNOON AND EVENING.
Special weather statement, Jul 27, 12:09 PM EST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
109 PM EDT WED JUL 27 2005

MEZ007-012-018>028-NHZ003>010-013-014-ANZ150-280000-
ANDROSCOGGIN ME-BELKNAP NH-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN GRAFTON NH-NORTHERN OXFORD ME-
SAGADAHOC ME-SOUTHERN CARROLL NH-SOUTHERN GRAFTON NH-
SOUTHERN OXFORD ME-STRAFFORD NH-SULLIVAN NH-
INCLUDING THE CITIES OF...ALFRED...AUBURN...AUGUSTA...BATH...
BELFAST...BETHEL...BETHLEHEM...BIDDEFORD...BOOTHBAY HARBOR...
BRIDGTON...BRUNSWICK...CAMDEN...CLAREMONT...CONCORD...CONWAY...
DAMARISCOTTA...DERRY...DOVER...DURHAM...EXETER...FRANKLIN...
FRYEBURG...GARDINER...HAMPTON...HENNIKER...KITTERY...LACONIA...
LEBANON...LEWISTON...LINCOLN...LINCOLNVILLE...LITTLETON...
MECHANIC FALLS...MEREDITH...MOULTONBOROUGH...NAPLES...NEW LONDON...
NORTH WINDHAM...NORTHWOOD...OAKLAND...OSSIPEE...PLYMOUTH...
PORTLAND...PORTSMOUTH...ROCHESTER...ROCKLAND...RUMFORD...SALEM...
SANFORD...SEARSPORT...SOUTH PARIS...SOUTH PORTLAND...THORNDIKE...
TOPSHAM...TURNER...WATERVILLE...WESTBROOK...WISCASSET AND WOODSVILLE
109 PM EDT WED JUL 27 2005

...SEVERE THUNDERSTORM WATCH NUMBER 692 IN EFFECT UNTIL 800 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF SOUTHERN MAINE AND SOUTHERN NEW HAMPSHIRE THROUGH 800
PM.  SEVERE THUNDERSTORMS MAY PRODUCE DAMAGING WIND GUSTS UP TO 65
MPH IN AND CLOSE TO THE WATCH AREA.

IN SOUTHERN NEW HAMPSHIRE...THIS WATCH INCLUDES THE FOLLOWING
COUNTIES...GRAFTON...SULLIVAN...CARROLL...BELKNAP...MERRIMACK...
STRAFFORD...ROCKINGHAM AND THE ADJACENT COASTAL WATERS.

IN SOUTHERN MAINE...THIS WATCH INCLUDES THE FOLLOWING
COUNTIES...OXFORD...ANDROSCOGGIN...KENNEBEC...WALDO...YORK...
CUMBERLAND...SAGADAHOC...LINCOLN...KNOX AND THE ADJACENT COASTAL
WATERS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Jul 27, 1:07 PM EST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
207 PM EDT WED JUL 27 2005

NHZ001-002-272006-
NORTHERN COOS NH-SOUTHERN COOS NH-
INCLUDING THE CITIES OF...BERLIN...COLEBROOK AND LANCASTER
207 PM EDT WED JUL 27 2005

...SCATTERED SHOWERS AND THUNDERSTORMS WITH GUSTY WINDS AND HEAVY
RAINS ARE EXPECTED THIS AFTERNOON...

AN AREA OF SHOWERS AND THUNDERSTORMS WILL AFFECT COOS COUNTY THROUGH
MID AFTERNOON. AS THE STRONGEST STORMS AFFECT LANCASTER...STRATFORD
AND PITTSBURG...EXPECT WIND GUSTS TO 40 MPH...PEA SIZED HAIL...AND UP
TO AN INCH OF RAIN IN LESS THAN AN HOUR.

NHZ003-005-272006-
NORTHERN GRAFTON NH-SOUTHERN GRAFTON NH-
INCLUDING THE CITIES OF...BETHLEHEM...LEBANON...LINCOLN...
LITTLETON...PLYMOUTH AND WOODSVILLE
207 PM EDT WED JUL 27 2005

...SCATTERED SHOWERS AND THUNDERSTORMS WITH GUSTY WINDS AND HEAVY
RAINS ARE EXPECTED THIS AFTERNOON...

AN AREA OF SHOWERS AND THUNDERSTORMS WILL AFFECT GRAFTON COUNTY
THROUGH MID AFTERNOON. AS THE STRONGEST STORM AFFECT PIERMONT...
WOODSVILLE AND LITTLETON...EXPECT WIND GUSTS TO 40 MPH...PEA SIZED
HAIL...AND UP TO AN INCH OF RAIN IN LESS THAN AN HOUR.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT.

HAYES
Special weather statement, Jul 27, 1:21 PM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
221 PM EDT WED JUL 27 2005

NHZ006>010-013-272020-
BELKNAP NH-INTERIOR ROCKINGHAM NH-MERRIMACK NH-SOUTHERN CARROLL NH-
STRAFFORD NH-SULLIVAN NH-
INCLUDING THE CITIES OF...CLAREMONT...CONCORD...DERRY...DOVER...
DURHAM...EXETER...FRANKLIN...HENNIKER...LACONIA...MEREDITH...
MOULTONBOROUGH...NEW LONDON...NORTHWOOD...OSSIPEE...
ROCHESTER AND SALEM
221 PM EDT WED JUL 27 2005

...SCATTERED STRONG THUNDERSTORMS MAY PRODUCE STRONG WINDS AND HEAVY
RAINS THIS AFTERNOON ACROSS CENTRAL AND SOUTHEAST NEW HAMPSHIRE...

DEVELOPING SCATTERED THUNDERSTORMS MAY PRODUCE WIND GUSTS TO 45
MPH...PEA SIZED HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING AS THEY
CROSS CENTRAL AND SOUTHEAST NEW HAMPSHIRE THIS AFTERNOON. IN
ADDITION...UP TO AN INCH OF RAIN MAY FALL IN LESS THAN 30 MINUTES...
RESULTING IN LOCALIZED STREET FLOODING.

IF YOU PLAN TO BE OUTSIDE THIS AFTERNOON ACROSS CENTRAL AND SOUTHEAST
NEW HAMPSHIRE...BE ON THE ALERT FOR DEVELOPING STRONG THUNDERSTORMS
THROUGH EARLY THIS EVENING. A SEVERE THUNDERSTORM WATCH IS IN EFFECT
UNTIL 800 PM EDT.

HAYES
Local storm report, Jul 27, 2:15 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
315 PM EDT WED JUL 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND DMG     LITTLETON               44.31N 71.76W
07/27/2005                   GRAFTON            NH   LAW ENFORCEMENT

            TREES AND POWER LINES BLOWN DOWN

&&

ES

The radar

The Portland,ME radar (KGYX), 11 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, Cumberland

When
July 27, 3:00 PM EST
Where
Cumberland County, Cumberland Center
Property damage
$40,000
Reported by
NEWSPAPER
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Lightning, York

When
July 27, 4:00 PM EST
Where
York County, Saco
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2005Every state in 2005This day in weather historyWarnings in Maine, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471075, 5471076.